Indiana, 2008

Flash Flooding in Indiana, January 8, 2008

January 8, 2008 · NWS LMK · 3 events in 2 counties and zones

A cold front, coupled with a strong upper level system, brought heavy rains and flash flooding to parts of south central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front, coupled with a strong upper level system, brought heavy rains and flash flooding to parts of south central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 8, 6:05 PM EST, 5 minutes earlier.

Area forecast discussion, Jan 8, 6:05 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
605 PM EST TUE JAN 8 2008

.MESO UPDATE...

LOW INSTABILITY...HIGH SHEAR EVENT ENTERING WESTERN CWA...WITH
DEEPEST CONVECTION NEAR EVV WHERE FFW HAS BEEN ISSUED FOR DUBOIS
COUNTY. REPORTS OF 1.5 INCHES OF RAIN HAVE BEEN REPORTED NEAR
GIBSON/PIKE COUNTY LINE...AND RADAR OHP HAS ONE HOUR TOTALS AROUND
1.5 INCHES. DEW POINTS ARE NEAR 60 IN WESTERN KY...WHILE CENTRAL KY
HAS 52-54 DEW POINTS...AND LATEST VWP FROM EVV HAS 40KTS IN BOUNDARY
LAYER...BUT MAINLY UNIDIRECTIONAL WINDS ALL THE WAY UP...IE NOT MUCH
SHEAR...BUT A WHOLE BUNCH OF WIND. CELL APPROACHING DUBOIS COUNTY IS
STRENGTHENING ON 2242Z VWX SCAN...WE ARE EVALUATING.

JDG

&&

.PREV SHORT-TERM DISCUSSION.../ISSUED 320 PM EST TUE JAN 8 2008/

MAIN FORECAST CONCERNS FOCUS AROUND THE STRONG COLD FRONT THAT WILL
MOVE ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA DURING THE
TONIGHT PERIOD.

THE ENTIRE AREA IS IN A SLIGHT CHANCE FOR SEVERE AND AS OF 19Z THE
NORTHERN AND WESTERN PARTS OF THE FORECAST AREA ARE IN A TORNADO
WATCH UNTIL 03Z. ALSO A WIND ADVISORY IS IN EFFECT FOR STRONG GUSTS
WITH GRADIENT WINDS FOR TONIGHT.

A MID LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEEPEN AS IT
MOVES TO THE EAST AND THIS ALONG WITH A STRONG COLD FRONT MOVING
EAST OUT OF MISSOURI WILL TRIGGER STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA TONIGHT. THE MAIN THREAT EARLY THIS EVENING WILL BE
OVER THE WEST HALF OF THE FORECAST AREA. THE STORMS WILL MOVE INTO
AREAS EAST HALF OF THE FORECAST AREA LATER IN THE EVENING. THE
INSTABILITY WITH THIS SYSTEM IS WEAK BUT THE SHEAR IS STRONG ENOUGH
TO TRIGGER AT LEAST SOME SEVERE STORMS.

THE MAIN AREA OF SHOWERS WILL END SHORTLY AFTER THE FRONT PUSHES
THROUGH. WINDS WILL REMAIN GUSTY BEHIND THE FRONT WITH GUSTS
DIMINISHING AROUND DAYBREAK AS THE LOW CONTINUES TO MOVE OFF TO THE
NORTHEAST.

HIGH PRESSURE WILL MOVE INTO THE AREA DURING THE DAY ON WEDNESDAY
WITH CLOUDS DECREASING. TEMPERATURES WILL BE SOME 10 TO 15 DEGREES
COOLER ON WEDNESDAY THAN THE RECORD HIGHS RECORDED TODAY.

&&

.AVIATION (00Z TAFS)...

...SIGNIFICANT AVIATION CONCERN FOR THE NEXT SIX HOURS...

PRE-FRONTAL LINE OF SHOWERS/STORMS STRETCHES FROM IND...TO WEST OF
SDF...TO WEST OF BWG. THIS IS MOVING NEWD...AND WILL AFFECT THE SDF
AND BWG TAF SITES WITHIN THE NEXT HOUR...AND THE LEX TAF SITE MOST
LIKELY AFTER 01Z...MAYBE LATER. VSBYS DOWN TO ONE MILE OR
LESS...HEAVY RAINFALL...AND LOW VFR/HIGH MVFR CIGS WILL BE POSSIBLE.
GUSTY SW WINDS WILL ALSO CONTINUE IN AND OUTSIDE OF
CONVECTION...THOUGH T-STORMS MAY BE ABLE TO PRODUCE WSW WIND GUSTS
OVER 40 KTS. WILL LEAVE THIS OUT OF THE TAFS AT THIS TIME...BUT WILL
CONTINUE THE NON-CONVECTIVE WIND GUSTS OF AROUND 30 KTS FOR ROUGHLY
SIX MORE HOURS.

MAIN FRONT IS FURTHER WEST IN S-CNTRL IL...JUST REACHING FAR WRN KY.
THIS COULD BRING A SECONDARY LINE OF SHRA/TSRA THROUGH THE TAF
SITES...WITH ALL PRECIP LIKELY EXITING CENTRAL KY TO THE EAST BY
06-08Z. GRADIENT WINDS WILL VEER AROUND TO THE NW BEHIND THE FRONT
AND CONTINUE TO BE GUSTY TOWARD 08-10Z. HIGH MVFR CIGS MAY CONTINUE
UNTIL THEN AS WELL...WITH CLEARING 12Z AND LATER. WINDS WILL WANE
WITH TIME BETWEEN 12-18Z WED.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR
KYZ023>043-     045>049-053>057-061>067-070>078-081-082.

IN...WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR
INZ076>079-     083-084-089>092.

&&

SHORT-TERM...MBS
UPDATE.......JDG
AVIATION.....AL
Hazardous weather outlook, Jan 8, 3:51 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EST TUE JAN 8 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-092100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
351 PM EST TUE JAN 8 2008 /251 PM CST TUE JAN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

...TORNADO WATCH IN EFFECT UNTIL 10 PM EST FOR ALL OF SOUTH-CENTRAL
INDIANA AND PORTIONS OF CENTRAL KENTUCKY AND WEST-CENTRAL KENTUCKY...

AN APPROACHING COLD FRONT WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION THIS EVENING INTO THE OVERNIGHT HOURS.
A FEW THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS BEING THE
PRIMARY SEVERE WEATHER THREAT. AN ISOLATED TORNADO OR TWO MAY BE
POSSIBLE AS WELL. THE BEST CHANCE FOR SEVERE STORMS WILL BE FROM 5
PM TO 8 PM EST WEST OF A LINE FROM JASPER INDIANA TO BOWLING
GREEN...FROM 7 PM TO 11 PM EST IN LOUISVILLE AND ALONG INTERSTATE
65...AND FROM 9 PM TO 1 AM EST IN LEXINGTON AND ALONG INTERSTATE
75.

A WIND ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT. WIND
GUSTS...NOT RELATED TO THUNDERSTORMS...WILL BE AROUND 50 MPH AT
TIMES THIS EVENING AND TONIGHT. THE STRONG AND GUSTY WINDS WILL BE
A HAZARD TO TRAVELERS...SO USE CAUTION WHILE DRIVING THIS EVENING
AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF SEVERE WEATHER THIS
EVENING AND OVERNIGHT TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE OR LOCAL LAW ENFORCEMENT.

AL

In the hours before

Local storm report, Jan 8, 12:34 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 PM EST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG LEXINGTON               38.04N 84.46W
01/08/2008                   FAYETTE            KY   BROADCAST MEDIA

            STREET LIGHTS WERE DOWNED ON NEWTOWN AND MAIN AND ON HIGH
            STREET. A 51 MPH WIND GUST WAS REPORTED AT BLUEGRASS
            FIELD AROUND 945 AM.

&&

MRC
Special weather statement, Jan 8, 5:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
525 PM EST TUE JAN 8 2008

INZ076>079-083-084-089>092-KYZ023>026-082330-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM
525 PM EST TUE JAN 8 2008 /425 PM CST TUE JAN 8 2008/

...HEAVY RAIN PRODUCING THUNDERSTORMS...

THUNDERSTORMS WITH HEAVY RAIN WILL OVERSPREAD ALL OF SOUTH CENTRAL
INDIANA AND THAT PART OF WEST CENTRAL KENTUCKY...WEST OF
INTERSTATE 65 BY 630 PM EST. RAINFALL AMOUNTS EXCEEDING 1 INCH ARE
EXPECTED ACROSS THIS AREA...CAUSING HEAVY PONDING OF WATER AND
RAPID RISES ON SMALL STREAMS AND CREEKS. MINOR FLOODING MAY OCCUR
IN POORLY DRAINED AREAS.

NEVER DRIVE AROUND A BARRICADE WHICH IS THERE FOR YOUR
PROTECTION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE FLOOD DANGERS.

DK
Special weather statement, Jan 8, 6:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
607 PM EST TUE JAN 8 2008

INZ076>079-083-084-089>092-KYZ023>032-061-062-070>072-090100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-BUTLER KY-EDMONSON KY-LOGAN KY-
WARREN KY-SIMPSON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...MORGANTOWN...BROWNSVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN
607 PM EST TUE JAN 8 2008 /507 PM CST TUE JAN 8 2008/

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
CENTRAL INDIANA AS WELL AS WEST CENTRAL KENTUCKY THROUGH 8 PM
EST...7 PM CST. NUMEROUS RAINFALL AMOUNTS EXCEEDING 1 INCH ARE
LIKELY WITH MINOR FLOODING POSSIBLE. WIND GUSTS UP TO 50 MILES AN
HOUR ARE ALSO POSSIBLE WITH THE HEAVIER THUNDERSTORMS. MOTORISTS
SHOULD BE ESPECIALLY CAUTIOUS THIS EVENING.

RL

The radar

The Evansville,IN radar (KVWX), 90 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Dubois

When
January 8, 6:10 PM EST to 8:10 PM EST
Where
Dubois County, 1.77 mi N of Crystal to 0.69 mi ENE of Hillham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.505, -86.745

Fast flowing water was over Indiana Highway 56 near Cuzco.

Flash Flood, Dubois

When
January 8, 6:10 PM EST to 8:10 PM EST
Where
Dubois County, 1.85 mi SSE of Huntingburg to 2.43 mi SSE of Huntingburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.275, -86.938

Fast flowing water was over Sunset Drive.

Flash Flood, Orange

When
January 8, 6:17 PM EST to 8:17 PM EST
Where
Orange County, 0.34 mi N of West Baden Spgs to 0.68 mi ESE of Prospect
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.575, -86.620

High water was flowing over several spots on roads and surrounding one home.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71898, 71899, 71900.